13 yr old boy with depression as a result of acne medication accutane

(50 Posts)
alilouise1 Sun 04-Nov-12 21:09:34

my son has really bad depression and is being seen by Drs and psychologist etc.. but has now been unable to go to school, he goes on a good day for the odd lesson, but that is all, he is missing so much but just cant get himself to go. we have the education officer coming to pay us a visit on tuesday. but how long can he stay home for... we know the answer is to keep him busy and occupied but we are all heartbroken as this is not my usual child. these tablets are horrendous please be warned... his acne was only mild in the 1st place!!

NellyJob Sun 04-Nov-12 21:11:21

well have you taken him off them? or is that a silly question?

mathanxiety Sun 04-Nov-12 21:14:28

He shouldn't have been put on accutane for mild acne in the first place. Hope he has been taken off them. Who prescribed them and have they been informed of the effects?

Floralnomad Sun 04-Nov-12 21:14:48

If he only had mild acne why is he even on roaccutane ? Everybody who takes this drug is made well aware of its possible side effects and I'm sorry for you and your son that he has been affected in this way but please don't try to put others off this drug . For many young people including both my DS and now my DD( also 13) this is a wonder drug that has given them the confidence to have a life which their acne was destroying . If your DS has depression , speak to your dermatologist and stop taking the pills .

CaptainKirksNipples Sun 04-Nov-12 21:16:17

This is a known side effect. I have taken roaccutane and they were VERY clear about the horrendous side effects. i had to see the dermatologist every month for a blood and urine test.

And there are many other things he can take. What are your plans?

CaptainKirksNipples Sun 04-Nov-12 21:17:16

I just checked, depression is the first on the list. I had acne for 12 years before I was taken seriously!

mercibucket Sun 04-Nov-12 21:22:57

Who decided he should take it for mild acne?!?

mercibucket Sun 04-Nov-12 21:22:58

Who decided he should take it for mild acne?!?

alilouise1 Sun 04-Nov-12 21:24:31

of course he stopped after 8 weeks of taking this drug, yes it can be a wonder drug apparently. but not for all, and i wasnt told much about the drug b4 he took it or i wouldnt of let him take them. we had gone to the specialist for his skin exsmha.

alilouise1 Sun 04-Nov-12 21:25:55

the specialist at the hospital, this drug is banned in the usa and by uk doctors only specialists can prescribe it

alilouise1 Sun 04-Nov-12 21:27:56

he had three different courses of anti biotics before these pills, now he is too afraid to take tablets because he is scared of any side effects, so just water at the mo

mercibucket Sun 04-Nov-12 21:29:21

I'm really really surprised you decided it was worth the risk for mild acne tbh. If the specialist didn't tell you of the risks, I would take that further, but it is very well documented as a risk as well. I'm just very surprised. Dh took it years ago, it was a v difficult drug, it did help his acne but his was v bad.
Hope your son is feeling better soon.

mercibucket Sun 04-Nov-12 21:29:22

I'm really really surprised you decided it was worth the risk for mild acne tbh. If the specialist didn't tell you of the risks, I would take that further, but it is very well documented as a risk as well. I'm just very surprised. Dh took it years ago, it was a v difficult drug, it did help his acne but his was v bad.
Hope your son is feeling better soon.

alilouise1 Sun 04-Nov-12 21:30:18

yes he has been off them for 7 /8 weeks now but he is so down wants to end it all, cant concentrate on anything, has panic attacks, terrible mood swings tears anger etc

CaptainKirksNipples Sun 04-Nov-12 21:31:13

I am surprised too...

alilouise1 Sun 04-Nov-12 21:32:38

the reason for trying the drug was our gp was contacted and said they thought my son would be ok with it. I wasnt really told very much about the drug and vvv stupidly i trusted them and didnt look it up in the internet 1st. bloody wish i had. and yes ive put in a formal complaint

alilouise1 Sun 04-Nov-12 21:33:23

in what way was he bad

alilouise1 Sun 04-Nov-12 21:34:02

yes of course

chocolatespiders Sun 04-Nov-12 21:34:52

Sorry to hear about you boy Alilouise1..

My dd has used Panoxyl Aquagel 2.5 with good results for her acne. This is the weakest one but you can get stronger ones. May be worth looking at.

Hope he feels better soon,

alilouise1 Sun 04-Nov-12 21:35:17

yes ive informed them all and im furious

alilouise1 Sun 04-Nov-12 21:36:48

im more concerned about his depression and how this is effecting him and his life and his schooling

Floralnomad Sun 04-Nov-12 21:37:50

Are you in the UK ? Before it was px for my DD we were given a leaflet to take home and read in the week between blood tests and actually getting the pills , now we go monthly for blood tests and repeat prescriptions . I find it hard to believe ( if you're UK based) that a consultant dermatologist didn't do something similar , if they didn't then you should certainly complain. With girls they even do a pregnancy test every month .

Theas18 Sun 04-Nov-12 21:38:29

Dory your son is suffering but I have to question why you didn't do your own research before allowing your son to take roaccutane for apparently mild acne? If you even rad the pack insert you would know depression is high on the list of adverse effects.

Are you in the uk? Referring to the drug as accutane makes me think not, what happens re a sick child will depend on location.

Fwiw my son had roaccutane for nearly a year at age ?14 or 15. He had awful acne. He had a lot if side effects from the drug but never depression - he felt very strongly that it made him happier if anything to know that he was taking steps that could change his skin, which did make him feel down. ( even whn it impaired his ability o play his beloved rugby and dries his lips so much they were always cracked, crusted and bleeding - he failed a French hotmail audition as his mouth bled!)

Agin much sympathy but never tak medication without really balancing risks and benefits thoroughly.

Theas18 Sun 04-Nov-12 21:39:06

Damn you autocorrect - French horn not hotmail lol

ScarahScreams Sun 04-Nov-12 21:39:16

Poor you and your poor boy - sorry no advice but I'm sorry you are going through this.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now